Alert archive / Washington / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Spokane, WA

July 9, 202310 counties in Washington

NWS Spokane, WA issued this red flag warning at Jul 9, 2023, 3:02 PM PDT for 10 counties in Washington. It took effect at Jul 10, 2023, 11:00 AM PDT. It was in force for 9 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2023, 3:02 PM PDT (22:02 UTC)
In effect from
Jul 10, 2023, 11:00 AM PDT
Expired
Jul 10, 2023, 8:00 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Columbia County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 56 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:53 PM PDTTSTM WND DMG1 Sw Almira, WAMultiple reports of crop damage from wind, hail, and flooding between Hartline and Almira. Time estimated from radar.
Jul 10, 4:00 PM PDTTORNADO2 Wsw Wilbur, WASeveral photos and video of a landspout tornado near Wilbur Airport. Time approximate based on several social media reports and radar.
Jul 10, 4:09 PM PDTHAIL 0.7Wilbur, WAPhoto via social media.
Jul 10, 4:12 PM PDTTSTM WND DMG2 N Wilbur, WADowned power lines and power outages north of Wilbur. Time estimated from radar.
Jul 10, 4:30 PM PDTTSTM WND DMGHartline, WACrop damage reported in areas around Harline from wind and flooding. Time estimated from radar. Hail to dime size also reported.
Jul 10, 4:46 PM PDTHAIL 0.5Creston, WA
Jul 10, 5:42 PM PDTHAIL 0.5Soap Lake, WATime estimated from radar.
Jul 10, 5:50 PM PDTHAIL 23 Sse Ford, WAFacebook picture of damaged roofing panels. Time estimated from radar.
Jul 10, 6:34 PM PDTTSTM WND DMG3 Nw Deer Park, WADowned tree limbs from a combination of wind and hail. Hail up to penny size also reported. Time estimated from radar.
Jul 10, 6:34 PM PDTHAIL 0.72 Wsw Deer Park, WATime estimated from radar.
Jul 10, 6:49 PM PDTHAIL 0.7Hartline, WAFlooding and crop damage also reported. Time estimated from radar.
Jul 10, 6:50 PM PDTHAIL 1.252 Se Elk, WAFacebook picture of hailstones varying from dimes to quarters to half dollars.
Jul 10, 6:57 PM PDTHAIL 1.253 E Elk, WATime estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2792 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS86 KOTX 092202
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
302 PM PDT Sun Jul 9 2023

...Thunderstorms across the Columbia Basin on Monday...

.A cold front will bring thunderstorms through the Columbia Basin
starting late Monday morning and last through the evening. The 
dry conditions and any lightning strikes can produce new fires in 
the area.

WAZ701-707>709-101015-
/O.NEW.KOTX.FW.W.0003.230710T1800Z-230711T0300Z/
Foothills of Northeast Washington (Zone 701)-
Western Columbia Basin (Zone 707)-Eastern Columbia Basin -
Palouse - Spokane Area (Zone 708)-Lower Palouse -
Snake River (Zone 709)-
302 PM PDT Sun Jul 9 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR
THUNDERSTORMS FOR Columbia Basin and Palouse...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect from 11 AM to 8 PM
PDT Monday.

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 707 Western Columbia 
  Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin 
   -Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Thunderstorms: Isolated dry thunderstorms, LAL 3. 

* Impacts: Combined with dry fuels, dry lightning strikes will 
  lead to new fire starts and spread quickly with gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
dry lightning strikes and dry fuels can contribute to fire
potential.

&&

$$
4 follow-up statements
337 
WWUS86 KOTX 100318
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
818 PM PDT Sun Jul 9 2023

...Thunderstorms across the Columbia Basin on Monday...

.A cold front will bring thunderstorms through the Columbia Basin
starting late Monday morning and last through the evening. The
dry conditions and any lightning strikes can produce new fires in
the area.

WAZ701-707>709-102000-
/O.CON.KOTX.FW.W.0003.230710T1800Z-230711T0300Z/
Foothills of Northeast Washington (Zone 701)-
Western Columbia Basin (Zone 707)-Eastern Columbia Basin -
Palouse - Spokane Area (Zone 708)-Lower Palouse -
Snake River (Zone 709)-
818 PM PDT Sun Jul 9 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
MONDAY FOR THUNDERSTORMS FOR COLUMBIA BASIN AND PALOUSE...

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 707 Western Columbia 
  Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin 
   -Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Thunderstorms: Isolated dry thunderstorms, LAL 3. 

* Impacts: Combined with dry fuels, dry lightning strikes will 
  lead to new fire starts and spread quickly with gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of dry
lightning strikes and dry fuels can contribute to fire potential.

&&

$$
370 
WWUS86 KOTX 101003
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
303 AM PDT Mon Jul 10 2023

...Thunderstorms across the Columbia Basin Today...

.A cold front will bring thunderstorms through the Columbia Basin
late Monday morning and last through the evening. The dry 
conditions and any lightning strikes can produce new fires in the 
area.

WAZ701-707>709-110300-
/O.CON.KOTX.FW.W.0003.230710T1800Z-230711T0300Z/
Foothills of Northeast Washington (Zone 701)-
Western Columbia Basin (Zone 707)-Eastern Columbia Basin -
Palouse - Spokane Area (Zone 708)-Lower Palouse -
Snake River (Zone 709)-
303 AM PDT Mon Jul 10 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR THUNDERSTORMS FOR FOOTHILLS OF NORTHEAST
WASHINGTON, COLUMBIA BASIN, SPOKANE AREA AND PALOUSE...

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 707 Western Columbia 
  Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin 
   -Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Thunderstorms: Isolated dry thunderstorms, LAL 3.

* Outflow Winds: 25 to 35 mph from nearby storms.

* Impacts: Combined with dry fuels, dry lightning strikes will
  lead to new fire starts and rapidly spreading with gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of dry
lightning strikes and dry fuels can contribute to fire potential.

&&

$$
695 
WWUS86 KOTX 102138
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
238 PM PDT Mon Jul 10 2023

...Thunderstorms across the Columbia Basin through Evening...

.A cold front will bring thunderstorms to the Columbia Basin 
through the evening. The dry conditions and any lightning strikes 
can produce new fires in the area.

WAZ709-102245-
/O.CAN.KOTX.FW.W.0003.000000T0000Z-230711T0300Z/
Lower Palouse - Snake River (Zone 709)-
238 PM PDT Mon Jul 10 2023

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR THE
LOWER PALOUSE AND SNAKE RIVER...

The National Weather Service in Spokane has cancelled the Red
Flag Warning for Fire Weather Zone 709 Lower Palouse - Snake 
River (Zone 709).

The threat of abundant dry lightning as diminished, with the main
potential staying north of this region.

$$

WAZ701-707-708-110300-
/O.CON.KOTX.FW.W.0003.000000T0000Z-230711T0300Z/
Foothills of Northeast Washington (Zone 701)-
Western Columbia Basin (Zone 707)-Eastern Columbia Basin -
Palouse - Spokane Area (Zone 708)-
238 PM PDT Mon Jul 10 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS FOR FOOTHILLS OF NORTHEAST WASHINGTON, COLUMBIA
BASIN, SPOKANE AREA AND PALOUSE...

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 707 Western Columbia 
  Basin (Zone 707) and Fire Weather Zone 708 Eastern Columbia 
  Basin  -Palouse  -Spokane Area (Zone 708).

* Thunderstorms: Isolated dry thunderstorms, LAL 3.

* Outflow Winds: 25 to 35 mph from nearby storms.

* Impacts: Combined with dry fuels, dry lightning strikes will
  lead to new fire starts and rapidly spreading with gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of dry
lightning strikes and dry fuels can contribute to fire potential.

&&

$$
164 
WWUS86 KOTX 110258
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
758 PM PDT Mon Jul 10 2023


WAZ701-707-708-110400-
/O.EXP.KOTX.FW.W.0003.000000T0000Z-230711T0300Z/
Foothills of Northeast Washington (Zone 701)-
Western Columbia Basin (Zone 707)-Eastern Columbia Basin -
Palouse - Spokane Area (Zone 708)-
758 PM PDT Mon Jul 10 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING FOR CENTRAL AND EASTERN WASHINGTON...

The threat for widespread abundant lightning will decrease this
evening as thunderstorms move out of eastern Washington.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 9, 10:42 AM PDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 10:42 AM PDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1042 AM PDT Sun Jul 9 2023

.SYNOPSIS...
Sunday will be another hot day. High temperatures will once again
climb into the mid 90s to near 100 degrees for most of the Inland
Northwest. The arrival of a cold front on Monday will bring the
potential for strong thunderstorms, locally heavy rain, and
lightning to the region. Temperatures next week won't be as hot as
what we have experienced this weekend with high temperatures in
the 80s and low 90s.

&&

.DISCUSSION...
Sunday and Monday: It has to get hotter before it gets
cooler.

The short-lived anomalous hot temperatures under a strengthening
ridge will stick around for one more day (Today) before packing
up and leaving, briefly. Temperatures today around the region
will see 2-4C of warming at 850mb which should translate to 2-5F
of warmer daytime temperatures. Unfortunately (if you're not a hot
weather fan) this means most of the region (80-90%) will see mid
to upper 90s and several locations in the Basin to L-C Valley
should see the triple digit mark. The National Blend of Models has
trended down the last few days with probabilities for Omak to see
100F today (currently a 14% chance) after hitting the mark
yesterday. Mid-level cloud cover increasing by late morning may
hinder some of the heating, although given our mild overnight
temperatures and warm residual latent heat, I believe it will be
quite easy to reach those marks again today. Heat risk today will
be widespread Moderate with a smattering of Major in some of the
more populated areas. Relief is on the way though, come tonight
into Monday. A wave of energy Today will move through the Basin
and into the Northern Mountains from the southwest bringing an
uptick in precipitable water (from 90% to 130% of normal) and
terrain driven showers and thunderstorms. 20-25% probability of
thunder today in northwest Okanogan and Ferry counties.

Forecast soundings show a rather dry boundary layer and high based
convection potential. Omak for example has deep mixing, cloud
bases above 700mb and lapse rates over 7.5 C/km. Today's
convection potential has the right ingredients but the forcing is
not as strong and will rely heavily on orographic lifting. As the
cloud bases are so elevated, anything that develops will likely
evaporate before hitting the surface and therefore would likely be
gusty outflow winds. HRRR and UW-WRF wind fields highlight this
nicely in the eastern Cascades. HREF calibrated thunder highlights
the northern Cascades with 70+% probability of thunderstorms
through late afternoon with some good storm motion.

Moving into Monday the upper level wave will bring in a modest
increase in moisture along with a potent frontal passage. 30-40
knots of mid level shear early (06z-18z) will increase the threat
for showers and thunderstorms early into the Basin and Eastern
Washington. 25 to 40% probability of thunderstorms are likely from
the eastern Cascades, the Okanogan Highlands, Northern Mountains,
Idaho Panhandle, and the eastern Washington to north Idaho metro
areas. As mentioned for Sunday, the boundary layers will take some
time to overcome the very dry conditions. This will lead to
evaporation and virga showers with gusty winds. Fast moving storms
focused more at the Palouse, L-C Valley and eastern WA will leave
the north and eastern Cascades and northern mountains more
susceptible for slower moving, higher moisture content storms
capable of localized flooding concerns especially near burn scars.

Items to consider today will be flooding threats for Monday and
abundant lightning with regards to fire weather conditions being
so dry and adding the threat for fast moving storms with
lightning. Monday looks to be quite active and impactful. /Dewey

Tuesday through Saturday: In the wake of Monday's frontal
passage weak low amplitude shortwave ridging makes a brief
appearance Tuesday until yet another disturbance moves thru
Wednesday. This is followed by more ridging that has time to amplify
a bit more Friday and Saturday. This allows for a gradual warming
trend on into Saturday along with minor pops for thunder up over the
Northern Mountains of Northeast Washington and North Idaho each
afternoon and evening until Saturday when the ridging is amplified
enough to minimize any lingering instability. /Pelatti

&&

.AVIATION...
18Z TAFs: Scattered thunderstorms have developed over the
mountainous terrain of the Cascades and north central/northeast
Washington. Cells will move to the north or northeast between 10
and 15 mph producing gusty west outflow winds headed for Wenatchee
and Chelan. A VCTS will be carried for Wenatchee from 20-02Z.
Isolated dry thunderstorms will develop in the Basin/Spokane area
tomorrow after 12Z but confidence is too low to introduce
lightning into the TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        96  65  86  57  85  57 /   0   0  30  10   0   0
Coeur d'Alene  95  64  86  57  83  55 /   0   0  30  30   0   0
Pullman        94  61  82  52  81  51 /   0  10  20  10   0   0
Lewiston      102  73  93  62  92  62 /   0  10  20  10   0   0
Colville       94  55  83  49  84  50 /  10  10  60  40  10  10
Sandpoint      92  60  85  54  81  53 /   0   0  40  50  10  10
Kellogg        91  68  82  58  79  57 /   0   0  40  30   0   0
Moses Lake     99  66  90  55  90  56 /   0  20  40   0   0   0
Wenatchee      95  67  87  59  88  62 /  10  20  40   0   0   0
Omak           99  65  88  58  91  61 /  10  10  50  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT this evening for Lewiston Area.

WA...Heat Advisory until 8 PM PDT this evening for Lower Garfield and
     Asotin Counties-Moses Lake Area-Okanogan Valley-Wenatchee
     Area.

&&

In the hours before

Special weather statement, Jul 9, 2:40 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
240 PM PDT Sun Jul 9 2023

WAZ038-043-049-092230-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
240 PM PDT Sun Jul 9 2023

...Strong thunderstorm outflow will impact portions of Okanogan
County through 330 PM PDT...

At 234 PM PDT, automated weather stations and public reports on
social media reported wind gusts of 40 mph or more over portions of
Okanogan county.

HAZARD...Winds in excess of 40 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs, blow around
         unsecured objects, reduce visibility due to blowing
         dust, and cause fires to spread quickly.

Locations impacted include...
Omak, Okanogan, Oroville, Tonasket, Twisp, Winthrop, Riverside,
Conconully, and numerous campgrounds in northern and western
Okanogan county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Omak Lake, Pearrygin Lake, or Lake Osoyoos, be
prepared for rough water and the threat of lightning. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 4898 11888 4833 11929 4810 11954 4822 12031
      4861 12063 4871 12068 4873 12065 4879 12074
      4895 12076 4896 12080 4894 12083 4897 12088
      4900 12085
TIME...MOT...LOC 2134Z 197DEG 18KT 4843 12013

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GKOCH

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:03 PM PDTAreal Flood AdvisoryOTXChelan90 min
Jul 9, 2:04 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jul 9, 2:40 PM PDTSpecial Weather StatementOTXOkanogan50 min
Jul 9, 3:10 PM PDTFlood WatchOTXOkanogan28 hr
Jul 9, 4:23 PM PDTSpecial Weather StatementOTXFerry37 min

Nearby

Red Flag Warnings in Washington, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.